Idaho, 2020

High Wind in Idaho, February 1, 2020

February 1, 2020 · NWS OTX · 8 events in 2 counties and zones

A low pressure system in southern British Columbia carried a cold front through the Pacific Northwest on January 31st and February 1st. The windy conditions developed as the region became wedged between the leading warm front and incoming cold front.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$332,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A low pressure system in southern British Columbia carried a cold front through the Pacific Northwest on January 31st and February 1st. The windy conditions developed as the region became wedged between the leading warm front and incoming cold front. There were reports of winds reaching 40 - 55 mph with gusts up to 65 mph. While isolated damage reports were received from northeast Washington, the main focus of widespread downed trees and power outages occurred in north Idaho. Early February 1st, strong winds toppled trees in Bonner and Kootenai Counties leading to damaged homes, blocked roadways, and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 1, 4:28 AM PST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 1, 4:28 AM PST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
428 AM PST Sat Feb 1 2020

.SYNOPSIS...
The passage of a strong cold front on today will produce strong
gusty winds across the Columbia Basin, Palouse, and West Plains,
with periods of precipitation. A cooler weather pattern is
expected next week, with a risk for low elevation snow by Tuesday
night into early Wednesday.

&&

.DISCUSSION...
...Strong Winds for Today...

Today and Tonight: Winds will major issue for today. As the low
continues to track through Southern BC and Alberta, it will carry a
cold front through the region during the afternoon. Models still
have a spread on the windspeeds but are still expected to be
stronger than normal for the type of event. Winds will continue to
strengthen through the morning as the gradients near the surface
tighten when the region gets wedged in between the warm and cold
fronts. The winds are expected to be the strongest across the Basin
with sustained into the 20s and low 30s and gusts reaching into the
high 40s MPH. The models are hinting a prefrontal convective band of
showers could develop in the late morning hours and  move across the
Basin. If the cells along this band collapse, stronger midlevel
winds could push toward the surface and bring localized gusts into
the mid 50s MPH. While winds are the main concern, melting snow in
the midlevels and lights showers are expected to bring rises to
small rivers and streams for the region. Once the cold fronts moves
through winds will begin to decline and cooler dry air will fill in
behind it. It will bring a decline in temperatures to near season
normals for this time of year. Temperatures are expected to be in
the low 50s and upper 40s prior to frontal passage. The lows
overnight will be in the 20s to upper teens.

Sunday: It is expected to be a fairly benign day weatherwise. The
main impact is expected to be drastic drop it temperatures from the
previous day. Most locations are a drop of around 20 degrees. This
puts the highs across the region into the the 30s for most.
Lingering snow showers over the crest of Cascades are the only
expected precip for the region. The winds will continue to decline
as the pressure gradient across the region loosens. Overnight Lows
will be in the 20s with some valley locations dipping into the upper
teens. /JDC

Monday and Saturday: Monday will start relatively quiet across the
Inland Northwest and this should last overnight into Tuesday
morning. The leading edge of a warm frontal boundary, however,
will begin to exert its influence across the region by Tuesday
morning and top over the Cascades. Chances for snow will first
increase over the northern Cascades and then spread east into the
higher elevations of the northern mountains and the central Idaho
Panhandle. Decent isentropic accent along the warm frontal
boundary will be sufficient to lift a moisture laden air mass
along its boundary and produce decent snowfall totals across the
Cascades, the Blue Mountains, and the northern Idaho Panhandle.
Those orographically favored areas across the higher elevations
should see several inches of fresh snow. Overnight Tuesday into
Wednesday morning, lighter snow amounts will spread into the lower
elevations of eastern Cascades as well as the Spokane area and
parts of the eastern Palouse. Timing still favors snow but the
tracking for the precipitation remains elusive so confidence
remains guarded through this period.

Later Wednesday morning, warmer air will start to nose north-
northeast into eastern Washington as the warm front begins to lift
further east and northeast into the Idaho Panhandle. Snow will
then switch to rain or a mixture of rain-snow through the
afternoon and into the evening. The northern mountain valleys,
from the Okanogan Valley to the northern Panhandle should be
exempted from this turnover with precipitation remaining more in
the form of snow until later Thursday morning into afternoon.
Unsettled conditions will continue through Friday into Saturday
with mostly valley rain and mountains snow. /aky

&&

.AVIATION...
12Z TAFS: VFR conditions are expected at all TAF sites until the
cold front approaches and passes. The cold front will enter the
region from the northwest hitting EAT-MWH between 12-16z...then
into the GEG-SFF-COE sometime between 16-19z and finally into the
PUW- LWS area between 19z-22z. MWH and EAT should not see much
threat of precipitation. During this time, brief MVFR conditions
are possible, but not likely. Model guidance is showing winds of
40-50kt anywhere from 2-3k above the ground which could lead to
some low-level wind shear, however winds on the ground are a
little stronger than expected and this will mitigate some of the
shear potential. The strongest winds in the forecast are expected
from early this morning until the passage of the cold front. Wind
gusts of 40-45 kts will be possible during this period. Winds
should decrease steadily after the frontal passage with a much
lower risk of low- level wind shear after 00z. /JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        53  25  36  24  36  21 /  70  10   0   0   0   0
Coeur d'Alene  51  26  36  23  35  20 /  80  20   0   0   0   0
Pullman        51  27  35  22  34  21 /  80  60   0  10  10   0
Lewiston       59  33  42  27  39  25 /  70  60  10   0  10   0
Colville       51  22  36  21  36  15 /  80   0   0  10   0   0
Sandpoint      48  25  34  22  32  18 /  90  20   0  10  10   0
Kellogg        46  24  33  19  31  16 / 100  70   0   0  10   0
Moses Lake     57  27  40  26  41  23 /  30  10   0   0   0   0
Wenatchee      50  24  35  24  35  21 /  60  10   0  10   0   0
Omak           49  24  33  23  33  19 /  60   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 6 PM PST this evening for Coeur d'Alene Area-
     Idaho Palouse.

WA...Wind Advisory until 6 PM PST this evening for Lower Garfield and
     Asotin Counties-Spokane Area-Washington Palouse.

     Wind Advisory until 6 PM PST this evening for Moses Lake Area-
     Upper Columbia Basin-Waterville Plateau.

&&
Hazardous weather outlook, Feb 1, 4:55 AM PST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
455 AM PST Sat Feb 1 2020

IDZ001-004-WAZ031-037-038-041>043-021300-
Northern Panhandle-Central Panhandle Mountains-
Northeast Blue Mountains-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley-
455 AM PST Sat Feb 1 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Warm air and rainshowers expected today. This will lead to rises
on area streams and rivers. No flooding is expected at this time
on main stem rivers.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Temperatures will begin to cool by Sunday. Widespread snow showers
possible with next wave of moisture late Tuesday and Wednesday.
Light to moderate accumulations possible.

IDZ002-003-026-027-WAZ032>036-044-021300-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Waterville Plateau-
455 AM PST Sat Feb 1 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Strong winds expected Saturday with around 30 MPH sustained
gusting to 50 MPH. Trees limbs on power lines and loose debris
causing damage possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Temperatures will begin to cool by Sunday. Widespread snow showers
possible with next wave of moisture late Tuesday and Wednesday.
Light to moderate accumulations possible.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Coeur D'Alene Area

When
February 1, 6:00 AM PST to 8:00 AM PST
Where
Coeur D'Alene Area forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Numerous trees were toppled by high winds in the Post Falls area. The Lucky Pines Estate mobile home park suffered major damage to 3 homes with several more suffering at least minor damage from large falling trees. The nearby Railroad Bridge Mesonet sensor recorded a wind gust of 65 mph around the time of the damage.

High Wind, Coeur D'Alene Area

When
February 1, 7:50 AM PST to 8:05 AM PST
Where
Coeur D'Alene Area forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

The Idaho DOT Mesonet wind sensor at Railroad Bridge recorded a wind gust or 65 mph.

High Wind, Coeur D'Alene Area

When
February 1, 8:00 AM PST to 10:30 AM PST
Where
Coeur D'Alene Area forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Several trees were reported toppled in Post Falls, Hayden and Coeur D'Alene with 5000 customers without power.

High Wind, Coeur D'Alene Area

When
February 1, 10:00 AM PST to 11:30 AM PST
Where
Coeur D'Alene Area forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A member of the public photographed a 4 foot diameter tree toppled onto power lines on Best Avenue in Coeur D' Alene.

High Wind, Coeur D'Alene Area

When
February 1, 10:00 AM PST to 12:00 PM PST
Where
Coeur D'Alene Area forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A member of the public photographed a large tree snapped and toppled onto power lines near the Hayden City Hall.

High Wind, Coeur D'Alene Area

When
February 1, 10:00 AM PST to 12:00 PM PST
Where
Coeur D'Alene Area forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Social Media
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A member of the public photographed several trees down on 16th Street in Coeur D'Alene blocking the road with some damage to rooftops.

High Wind, Northern Panhandle

When
February 1, 1:00 PM PST to 2:00 PM PST
Where
Northern Panhandle forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Newspaper
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

The west end of Wrenco Loop Road near Highway 2 was closed due to trees and power lines blown down.

High Wind, Northern Panhandle

When
February 1, 1:00 PM PST to 2:00 PM PST
Where
Northern Panhandle forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Newspaper
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A tree was toppled from winds on Larch Street near 3rd Avenue in Sandpoint.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878799, 878787, 878789, 878792, 878793, 878796, 878785, 878786.